- A life threatening allergic reaction
- Antigen binds to IgE antibodies on mast cells and basophils, causing release of histamine, leukotrienes, kinin, platelet-activating factor, and others
- Occurs in 1 in 10,000 anesthetics
- Most common cause is succinylcholine
- Anaphylactoid reaction is similar but there is no IgE involved
- The risk of immediate hypersensitivity reaction during anesthesia is estimated to be between 1 in 10,000 and 1 in 20,000 anesthetics. Neuromuscular blocking drugs are the most common agents associated with this event (60%) with succinylcholine being the most frequent. The mortality related to anaphylaxis is from 5 to 10%.
- Tryptase is a marker of mast cell activation in anaphylaxis. In cases of unexpected arrest or death at induction of general anesthesia, blood tryptase and IgE measurements may help identify anaphylaxis.
- Discontinue anethetics
- Give 100% oxygen
- Volume expansion
- Epinephrine 50-100 mcg IV, or 0.5 mg IV for cardiac collapse
- Hydrocortisone 250-500 mg
- Diphenhydramine 25-50 mg
- Aminophylline 6 mg/kg for bronchospasm
- CPR if needed
Click here to return to iPhone notes index